IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 821 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (392 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed3804    
    Printed120    
    Emailed0    
    PDF Downloaded135    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
CASE REPORT
Year : 2012  |  Volume : 44  |  Issue : 2  |  Page : 266-267
 

Metoclopramide-induced oculogyric crisis presenting as encephalitis in a young girl


Department of Paediatrics, PSG Institute of Medical Sciences and Research, Peelamedu, Coimbatore, Tamil Nadu, India

Date of Submission10-Aug-2011
Date of Decision20-Oct-2011
Date of Acceptance17-Dec-2011
Date of Web Publication16-Mar-2012

Correspondence Address:
Jayavardhana Arumugam
Department of Paediatrics, PSG Institute of Medical Sciences and Research, Peelamedu, Coimbatore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.93867

Rights and Permissions

 » Abstract 

Drug-related dystonic reactions are not uncommon and often misdiagnosed as encephalitis, seizures, tetanus, tetany, etc. Eliciting thorough history is important to avoid unnecessary investigations and treatments as these are potentially reversible reactions. Metoclopramide-induced oculogyric crisis is described in this case report.


Keywords: Diphenhydramine, metoclopramide, oculogyric crisis


How to cite this article:
Arumugam J, Vijayalakshmi A M. Metoclopramide-induced oculogyric crisis presenting as encephalitis in a young girl. Indian J Pharmacol 2012;44:266-7

How to cite this URL:
Arumugam J, Vijayalakshmi A M. Metoclopramide-induced oculogyric crisis presenting as encephalitis in a young girl. Indian J Pharmacol [serial online] 2012 [cited 2021 Oct 27];44:266-7. Available from: https://www.ijp-online.com/text.asp?2012/44/2/266/93867



 » Introduction Top


Adverse effects of commonly used drugs are often overlooked. Oculogyric crisis is a type of acute dystonia which occurs with many drugs. A widely used antiemetic metoclopramide can produce oculogyric crisis in children. [1],[2] We report a case of 14-year-old girl with the referral diagnosis of acute encephalitis who actually had metoclopramide-induced oculogyric dystonic reaction.


 » Case Report Top


A 14-year-old girl was prescribed metronidazole (400 mg tid), metoclopramide (10 mg tid), paracetamol (500 mg tid) and ORS (200 ml pack) at an outpatient clinic on 30/08/2010 for fever, loose stools and vomiting of 2-day duration. She had taken the above drugs in the morning and in the afternoon. Around 6 pm in the evening, she developed agitation, head ache, difficulty in swallowing and deviation of eyes. She was suspected to have acute encephalitis and computerized tomography (CT) scan of the brain was done. As CT brain was normal she was referred to us for further management. On admission in emergency department at PSG hospitals (Coimbatore) she was conscious, unable to speak and eyes were deviated upwards with hyperextension of neck [Figure 1]. She had rigidity in neck and upper trunk muscles which mimicked meningeal signs. Her motor and sensory systems were normal. She had no involuntary movements and her pupils were normal in size and reacting. Other systemic examination and vitals were normal. Investigations including serum electrolytes and sepsis workup were normal. We temporally correlated this to metoclopramide-induced dystonic reaction and she was given oral diphenhydramine 50 mg two doses as therapeutic and diagnostic. She recovered completely over 12 hours. The Naranjo algorithm classifies this reaction as a "possible" adverse drug reaction. [3]
Figure 1: Oculogyric crisis in a patient receiving metoclopramide

Click here to view



 » Discussion Top


Acute dystonias are extrapyrmidal side effects due to blockade of postsynaptic dopamine receptors in corpus striatum. [4] These reactions are known to be produced by drugs like phenothiazines, butyrophenons, metoclopramide, tricyclic antidepressants, lithium, α-methyldopa, reserpine, trimethobenzamide, diazoxide, organophosphates, phencyclidine, ketamine, phenytoin, carbamazepine, chloroquine and antihistamines. [5],[6] These dystonic reactions are due to sustained muscle contractions and usually present as buccolingual, torticollic, oculogyric and opisthotonic forms. Oculogyric crisis is characterized by bilateral sustained upward elevation of visual gaze with hyperextension of the neck. [7] Acute dystonias may be confused with encephalitis, complex partial seizures, tetanus, strychnine poisoning and hypocalcemic tetany. [8]

Metoclopramide hydrochloride is an antiemetic, prokinetic agent and potent dopamine-receptor antagonist. The incidence of the acute dystonias following metoclopramide use is 0.2% with female preponderance up to 70%. [9] The 'dystonic' dose of metoclopramide and risk factors for this reaction remain unclear as there are case reports of oculogyric crisis even in recommended doses including this case. [10],[11],[12],[13] It is believed that duration of the symptoms corresponds to half life of the drug and intravenous diphenhydramine, 1-2 mg/kg/dose, may rapidly reverse the drug-related dystonia. [13]

 
 » References Top

1.Miller LG, Jankovic J. Metoclopramide-induced movement disorders: Clinical findings with a review of the literature. Arch Intern Med 1989;149:2486-92.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Hagen EM, Farbu E, Bindoff L. Acute dystonia caused by metoclopramide theraphy. Tidsskr Nor Laegeforen 2001;121:2162-3.  Back to cited text no. 2
[PUBMED]    
3.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 3
[PUBMED]    
4.Bateman DN, Rawlins MD, Simpson JM. Extrapyramidal reactions with metoclopramide. BMJ 1985;291:930-2.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Cezard C, Nisse P, Quaranta S, Peucelle D, Mathieu-Nolf M. Acute dystonia from metoclopramide in children. Therapie 2003;58:367-70.  Back to cited text no. 5
    
6.Heeley E, Riley J, Layton D, Wilton LV, Shakir SA. Prescription-event monitoring and reporting of adverse drug reactions. Lancet 2001;358:1872-3.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  
7.Edwards M, Koo MW, Tse RK. Oculogyric crisis after metoclopramide therapy. Optom Vis Sci 1989;66:179-80.  Back to cited text no. 7
[PUBMED]    
8.Miller LG, Jankovic J. Metoclopramide-induced movement disorders: Clinical findings with a review of the literature. Arch Intern Med 1989;149:2486-92.  Back to cited text no. 8
[PUBMED]  [FULLTEXT]  
9.Yis U, Ozdemir D, Duman M, Unal N. Metoclopramide induced dystonia in children: Two case reports. Eur J Emerg Med 2005;12:117-9.  Back to cited text no. 9
[PUBMED]  [FULLTEXT]  
10.Allen JC, Gralla R, Reilly L, Kellick M, Young C.Metoclopramide: Dose related toxicity and preliminary antiemetic studies in children receiving cancer chemotheraphy. J Clin Oncol 1985;3:1136-41.  Back to cited text no. 10
[PUBMED]  [FULLTEXT]  
11.Lou E, Abou-Zeid N. A case of metoclopramide-induced oculogyric crisis in a 16-year-old girl with cystic fibrosis. South Med J 2006;99:1290-1.  Back to cited text no. 11
[PUBMED]  [FULLTEXT]  
12.Fabiani G, Teive HA, Germiniani F, Sa D, Werneck LC. Clinical and therapeutical features in 135 patients with dystonia: Experience of movement disorders unity of the Hospital de Clinicas of the Universidade Federal do Parana. Arq Neuropsiquiatr 1999;57:610-4.  Back to cited text no. 12
    
13.Walker M, Samii A. Chronic severe dystonia after single exposure to antiemetics. Am J Emerg Med 2006;24:125-7.  Back to cited text no. 13
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1]

This article has been cited by
1 Neuro-ophthalmologic side-effects of systemic medications
John H. Pula,Angela M. Kao,Jorge C. Kattah
Current Opinion in Ophthalmology. 2013; 24(6): 540
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow